Hail, Van Buren
- When
- August 12, 6:50 AM CST
- Where
- Van Buren County, 0.87 mi SW of Farmington
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.640, -91.740
A cluster of strong storms moved through southeast Iowa, with heavy rain and one report of quarter size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A cluster of strong storms moved through southeast Iowa, with heavy rain and one report of quarter size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 12, 5:21 AM CST, 1 hour 29 minutes earlier.
Area Forecast Discussion
National Weather Service Quad Cities IA IL
621 AM CDT Thu Aug 12 2021
...12Z AVIATION UPDATE...
.SYNOPSIS...
Issued at 310 AM CDT Thu Aug 12 2021
A front along a line from Princeton Illinois to Mount Pleasant
Iowa to Ottumwa continues to slowly sag southward early this
morning. Scattered showers and thunderstorms have developed
south of this front associated with convergence along the low
level jet. Behind the front, dewpoints have lowered into the mid
to upper 60s while south and east of the front dewpoints were in
the mid to upper 70s. Temperatures ranged from 63 degrees at MXO
and IIB to 81 degrees at EOK and FSW.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 310 AM CDT Thu Aug 12 2021
Key Messages:
1. Issued a heat advisory for the far southern row of counties for
this afternoon.
2. Severe thunderstorms possible once again this afternoon and
evening.
There are differences between the models in key details that
impact the potential instability and thunderstorms chances for
later today.
Have issued a heat advisory from 1 PM today through 7 PM as a
very humid airmass remains in place across the area today for
counties in far northeast Missouri, Lee County Iowa as well as
Hancock and McDonough Counties in Illinois. Lots of questions
about the extent of cloud cover across that part of the area later
today and think that clouds will thin by late morning allowing
for temperatures to rebound to near 90 degrees with dewpoints in
the upper 70s this will produce heat indices of 100 to 105
degrees this afternoon. Farther to the north, models disagree on
how much moisture return there will be north of Interstate 80.
Models are also forecasting lower 90s for temperatures for
Interstate 80 and Highway 30 corridors. However, the GFS and NAM
maintain dewpoints in the upper 60s to near 70 north of Interstate
80 while the ECWMF and Canadian bring mid 70s dewpoints northward
across much of the area ahead of a cool front that will move
across the area this afternoon and evening. I nudged dewpoints
down by a degree north of Interstate 80 to account for the GFS and
NAM solutions. If the ECMWF and Canadian are correct then a
couple of hours of heat indices of over 100 are possible north of
Interstate 80 ahead of the cold front. For this reason, may have
to issue an SPS or heat advisory for this area as it becomes more
clear how much dewpoint recovery occurs.
Now for the thunderstorm threat for today, how much airmass
recovery occurs in the wake of the morning convection and how far
north the lower to mid 70 dewpoint spreads ahead of the cold front
are the two big questions that will impact storm potential later
today. Currently, forecasting high temperatures near 90 across
the area with lower 90s possible along the Interstate 80.
Dewpoints south of Interstate 80 will remain high producing
unstable CAPE values of 3000 to 4000 J/KG once again across the
area but farther north that is in question. if there are higher
dewpoints farther north, then higher instability will result.
However, bulk shear will be similar to the last several days in
the 20 to 30 knot range resulting in multi cell storms possible.
As the cold front moves into the area later this afternoon,
increasing convergence and lift will result in thunderstorm
development along the front and this will sag southward into this
evening. For these reasons, SPC as the area south of a Sterling
Rock Falls to the Quad Cities to Ottumwa in a Slight Risk while
north of this line is a Marginal Risk for severe storms. Models
have this front exiting the area by 12 UTC Friday.
.LONG TERM...(Friday through Wednesday)
ISSUED AT 310 AM CDT Thu Aug 12 2021
In the wake of Thursday nights cold front, high pressure builds
southward into the eastern Iowa and western Illinois and slowly
moves to the east through Sunday. This will bring cooler air and
lower dewpoints into the region for the weekend. Aloft, deep
northwesterly flow sets up across the Upper Midwest. Models differ
on how far south the surface high pushes which has an impact on
weather for the end of the weekend as a disturbance moving through
the northwesterly flow alfot drops into the Upper Midwest. Models
agree on carving out a deep trough over the Midwest resulting in
a closed low across the region. This would linger across the
region through Wednesday potentially bringing the risk for
diurnally driven showers each day.
After Wednesday, the closed low over the region is reabsorbed
into the flow aloft as another trough moves eastward across the
CONUS bringing the risk of showers and thunderstorms to the region
Wednesday night through Thursday.
Temperatures are closer to normal for the middle of August into
early next week with temperatures warming into the mid to upper
80s Tuesday into Wednesday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
ISSUED AT 621 AM CDT Thu Aug 12 2021
Isolated thunderstorms over far southern Iowa may affect the BRL
terminal this morning, but confidence in storm trends is too low
to include any mention in the forecast. Elsewhere, VFR conditions
will prevail today with light southwest winds ahead of a cold
front that will drop south through the region, triggering
thunderstorms in the late afternoon through evening hours at all
sites except DBQ. These storms could potentially be strong, with
heavy rain and strong winds. Another round of storms may impact
BRL from roughly 08Z to 12Z Friday, otherwise all sites will see
prevailing VFR conditions overnight.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
for Lee.
IL...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
for Hancock-McDonough.
MO...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
for Clark-Scotland.
&&
SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...Cousins
AVIATION...SheetsHazardous Weather Outlook National Weather Service Quad Cities IA IL 323 AM CDT Thu Aug 12 2021 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-130830- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 323 AM CDT Thu Aug 12 2021 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT A heat advisory is in effect for far northeast Missouri, parts of far southeast Iowa and west central Illinois for this afternoon into the early evening. Heat indices of 100 to 105 are expected. There is a Slight Risk of severe thunderstorms south of a Sterling Rock Falls to the Quad Cities to Fairfield Iowa line with a Marginal Risk of severe storms to the south. The primary threat is damaging winds and heavy rain. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Storm spotter activation may be needed this afternoon and evening. DC
Special Weather Statement
National Weather Service Quad Cities IA/IL
209 AM CDT Thu Aug 12 2021
IAZ088-089-099-ILZ025-034-120730-
Henderson IL-Hancock IL-Henry IA-Des Moines IA-Lee IA-
209 AM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of north central
Hancock, southwestern Henderson, southeastern Henry, southern Des
Moines and northern Lee Counties through 230 AM CDT...
At 207 AM CDT, Doppler radar was tracking a strong thunderstorm over
St. Paul, or 11 miles northwest of Fort Madison, moving east at 40
mph.
HAZARD...Winds in excess of 40 mph, torrential rainfall and pea size
hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
West Point around 210 AM CDT.
Lowell around 215 AM CDT.
Danville and Middletown around 225 AM CDT.
Burlington around 335 AM CDT.
Other locations in the path of this storm include West Burlington and
Iowa Army Ammunition Plant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4065 9160 4083 9162 4089 9100 4060 9100
TIME...MOT...LOC 0707Z 266DEG 35KT 4074 9151
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SheetsSpecial Weather Statement
National Weather Service Quad Cities IA/IL
239 AM CDT Thu Aug 12 2021
IAZ089-099-ILZ025-026-034-035-120815-
Warren IL-Henderson IL-McDonough IL-Hancock IL-Des Moines IA-Lee IA-
239 AM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of northeastern
Hancock, southern Henderson, southwestern Warren, northwestern
McDonough, south central Des Moines and northeastern Lee Counties
through 315 AM CDT...
At 237 AM CDT, Doppler radar was tracking a strong thunderstorm over
Carman, or near Burlington, moving east at 45 mph.
HAZARD...Winds in excess of 30 mph, torrential rainfall and pea size
hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Stronghurst around 250 AM CDT.
Raritan around 255 AM CDT.
Other locations in the path of this storm include Roseville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4059 9122 4083 9124 4085 9060 4056 9061
TIME...MOT...LOC 0737Z 270DEG 40KT 4073 9108
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SheetsSpecial Weather Statement
National Weather Service Quad Cities IA/IL
243 AM CDT Thu Aug 12 2021
ILZ017-018-120815-
Bureau IL-Putnam IL-
243 AM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of Putnam and south
central Bureau Counties through 315 AM CDT...
At 241 AM CDT, Doppler radar was tracking a strong thunderstorm near
McNabb, or 9 miles southeast of Hennepin, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph, torrential rainfall and pea size
hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
McNabb around 245 AM CDT.
Hennepin and Granville around 255 AM CDT.
This includes Interstate 180 between mile markers 1 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4110 8936 4112 8934 4115 8933 4115 8958
4128 8959 4131 8916 4111 8916
TIME...MOT...LOC 0741Z 256DEG 41KT 4114 8925
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SheetsSpecial Weather Statement
National Weather Service Quad Cities IA/IL
259 AM CDT Thu Aug 12 2021
ILZ025-026-034-035-120830-
Warren IL-Henderson IL-McDonough IL-Hancock IL-
259 AM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of northeastern
Hancock, southeastern Henderson, southern Warren and northern
McDonough Counties through 330 AM CDT...
At 259 AM CDT, Doppler radar was tracking a strong thunderstorm over
Raritan, or 16 miles southwest of Monmouth, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph, torrential rainfall and pea size
hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Roseville around 310 AM CDT.
Little Swan Lake around 315 AM CDT.
Other locations in the path of this storm include Prairie City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4057 9102 4084 9097 4090 9044 4053 9045
TIME...MOT...LOC 0759Z 271DEG 36KT 4070 9078
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
SheetsSpecial Weather Statement
National Weather Service Quad Cities IA/IL
724 AM CDT Thu Aug 12 2021
IAZ098-MOZ009-010-121300-
Van Buren IA-Clark MO-Scotland MO-
724 AM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of Van Buren, north
central Scotland and north central Clark Counties through 800 AM
CDT...
At 724 AM CDT, Doppler radar was tracking a strong thunderstorm near
Keosauqua, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Keosauqua around 735 AM CDT.
Other locations in the path of this storm include Stockport,
Bentonsport/Vernon and Bonaparte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4081 9218 4088 9174 4061 9172 4060 9218
TIME...MOT...LOC 1224Z 262DEG 20KT 4074 9203
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
ErvinThe Quad Cities radar (KDVN), 145 km away, was scanning. The volume nearest the first event began at 12:47 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974562.